Risk of death from fentanyl overdose in schools

Community Threat Bulletin – full document
Risk of death from fentanyl overdose in school-aged children: advice for parents and schools.

the Oregon-Idaho High Intensity Drug Trafficking Zone (HIDTA) warns Oregon schools and parents of the threat of overdose from counterfeit pills containing fentanyl. According to the Drug Enforcement Administration (DEA), 40% of all counterfeit pills in circulation contain lethal amounts of fentanyl. This bulletin contains advice for schools and parents.

What is fentanyl?
Fentanyl is a very strong opioid. Although fentanyl is manufactured and used for pharmaceutical purposes, it is also produced illegally in Mexico and trafficked to the United States, usually in powder and pill form. A very small amount can lead to overdose and death of a person.
In Oregon, fentanyl is most commonly found in blue pills designed to look like pharmaceutical oxycodone. People who sell or buy drugs may call these pills “M-30”, “blues”, “dirty 30’s” or “Mexies”. These fake pills are usually blue in color and are stamped to look like real oxycodone pills that you would get from a pharmacist. Because it takes a very small amount of fentanyl to cause an overdose, one pill can be deadly.
In 2021, Oregon recorded 11 fatal fentanyl-related overdoses among 0-17 year olds and 53 among 18-24 year olds.

Why is fentanyl a threat to young people in Oregon?

Young people can use drugs for different reasons.

  • Young people may use drugs to cope with mental health issues and stress. Many are still struggling with the effects of the COVID-19 pandemic on their lives in and out of school.
  • Young people may experiment with drugs with their friends or in social settings.
  • Young people may desire oxycodone pills for the feelings of euphoria they can induce.

Fake pills are easy to get at school or through social media.

  • There are social media accounts designed to sell pills and other drugs.
  • Snapchat is a popular tool for buying drugs because the messages disappear.

When young people use illegal pills, they may not know:

  • that the pills are fake. They may think the pills are from a doctor or pharmacist.
  • counterfeit pills contain fentanyl and other dangerous drugs.
  • what fentanyl is, or know that just one pill can be deadly.
  • how to recognize and respond to an opioid overdose.

How can schools and parents work together to reduce the risk of overdose in young people?

Young people need to be educated about the dangers of fentanyl, even if they only try one pill once. Schools and parents should share the following messages with young people:

  • Assume that all the pills offered to you are fake and contain fentanyl. You cannot smell or taste fentanyl. You can’t tell if a pill is fake just by looking at it.
  • Do not take any pill that you do not get directly from a doctor or pharmacist. Pills purchased online or on social media are not safe.
  • Every pill is different – even if one pill seems safe, another pill from the same batch may contain fentanyl.
  • The amount of fentanyl in a pill can vary widely. Splitting a pill may not be a safe option because all of the fentanyl could be in half of the pill.
  • If you or someone you know is taking an illegal pill, know how to recognize an opioid overdose. Never use illegal pills when you are alone.
  • Provide easy access to naloxone, also known as Narcan®. Narcan® is a drug that reverses the effects of an opioid overdose. Naloxone can be given as an injection or a nasal spray.
    • You can get naloxone by:
      • Any pharmacist in Oregon can prescribe naloxone.
      • Anyone who can prescribe medication can send a prescription for naloxone to your pharmacy.
      • Lincoln County Harm Reduction provides free naloxone 541-270-9069.
      • The Confederated Tribes of Siletz Indians also provide free naloxone, 541-444-9672.

What should schools do?

  • Share this newsletter with parents and caregivers.
  • Train school staff to recognize the signs of an opioid overdose (see above).
  • Have Narcan® available in case of an overdose on campus.
  • Work with your Department of Education to create new drug education programs that include up-to-date information about fentanyl. Schools can facilitate this education through media campaigns and other primary prevention strategies.
  • State health departments and education departments should work together to create and implement a new program. Examples include: False and fatal and Operation Prevention.
  • Collaborate with your local public health and public safety agencies to identify and implement meaningful strategies for your local jurisdiction.

What should parents do?

  • Know the signs of an opioid overdose:
    • Precise pupils, slow, shallow or non-existent breathing
    • Gurgling or humming
    • Difficult to wake up or cannot wake up
    • Extreme drowsiness
    • Cold and clammy skin
    • Grey/blue skin, nails or lips
    • Dial 911 if you think someone is overdosing. You won’t get in trouble for calling 911 because of Oregon’s Good Samaritan Law.
  • Talk to young people about the dangers of pills and fentanyl. Young people naturally consider parental opinions in their decision-making process more than parents realize. Encouraging open communication about risky behavior and highlighting the dangers of counterfeit pills and fentanyl could save their lives. Let them know that it’s okay to seek help for their mental health.
  • Work with local school districts to advocate for updated drug education programs that reduce the stigma associated with drug use.
  • If you’re worried your child or their friends are at risk of an overdose, have Narcan® at home and make sure everyone knows how to access it. Find information about naloxone and how to get it.
  • Get rid of unused or expired medications on National Medication Drop-off Day on April 30, 2022. Find more information including drop off locations.

Martin E. Berry